Kansas, 2021

Hail and Damaging Winds in Kansas, May 2, 2021

May 2, 2021 · NWS GLD · 24 events in 10 counties and zones

Discrete thunderstorms formed along the Colorado Front Range, moving east into northwest Kansas. More discrete storms developed ahead of the Colorado storms along outflow boundaries, eventually forming a linear cluster of storms over a period of two hours as they continued east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Discrete thunderstorms formed along the Colorado Front Range, moving east into northwest Kansas. More discrete storms developed ahead of the Colorado storms along outflow boundaries, eventually forming a linear cluster of storms over a period of two hours as they continued east. These storms produced hail up to quarter in size, wind gusts up to 80 mph, and blowing dust that reduced visibility as low as a few hundred yards at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 2, 4:57 PM CST, 11 minutes earlier.

Area forecast discussion, May 2, 4:57 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
457 PM MDT Sun May 2 2021

.UPDATE...
Issued at 456 PM MDT Sun May 2 2021

Thunderstorm activity has increased, streching now into KS/NE. As
a result, the Severe Thunderstorm Watch has been expanded to KS/NE
thru 11pm MDT.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 259 PM MDT Sun May 2 2021

Rest of the afternoon...Showers and thunderstorms are expected to
continue moving across the area producing hail, damaging winds, and
heavy rainfall as the cold front passes through. The CAMs are in
fair agreement that the storms will begin to enter the area over the
2-4 hours. The clearing out ahead of the storms will help the
environment recover some from the rain showers this morning. Mid-
level lapse rates continue to be favorable at 7-8 C/km. The higher
CAPE values (1000-1500 j/kg) look to be in NW Kansas with 0-6 km
bulk shear 40-50 kts. With inverted-V soundings and low moisture in
the mid to upper levels, the threat is more for damaging winds up to
70 mph and heavy rain. As the thunderstorms produce the strong wind
gusts, there is potential for localized blowing dust. Hail potential
remains; however, there is not much moisture in the hail growth zone.

Tonight...A line of storms are expected to move across NW Kansas as
it continues to produce heavy rain and strong winds. During the
evening to midnight hours, bulk shear is expected to increase over
western Kansas to 50-60 kts indicating this will likely remain a
strong to damaging wind threat for the area. 0.25-1.75" of rain is
expected across the area through Monday morning. The surface trough
is expected to dig deeper south as the upper level trough moves into
the Four Corners region overnight. Behind the cold front, the winds
will shift to the north and remain sustained at 15-30 mph with gusts
up to 40 mph through the overnight hours. Temperatures will fall
into the 40s to lower 50s overnight.

Monday...Rain showers are expected to continue across the area
through Monday night; however, very low accumulations are expected.
As the upper level trough crosses the Rockies and moves into the
High Plains Monday evening/overnight, precipitation chances are
expected to decrease from north/northwest to east. Winds are
expected to continue from the north at 15-30 mph and gusts up to 40
mph throughout the day. The winds are expected to decrease after
sunset to 10-15 mph for the remainder of the night. Temperatures are
expected to range from the upper 40s to lower 60s for afternoon
highs, increasing from southwest to northeast. Monday night lows are
expected to be fairly chilly in the lower 30s to lower 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 1243 PM MDT Sun May 2 2021

Model differences in the latest GFS/ECMWF for the timing and
strength of the shortwave expected to pass thru the region late
Tuesday on into Wednesday. Trend is for precipitation to taper by
sunset, with clearing thru the first half of Friday as an amplified
upper ridge swings slowly east across the Plains region. Late Friday
into the upcoming weekend, models differences with the GFS/ECMWF as
a surface ridge stalls east of the region with the upper ridge over
the Plains. There is an upper low at 500/700 mb setting up over the
west-central Rockies with a trailing surface low southeast into the
Texas area. Moisture feeding into the CWA on southeast flow will
trigger a potential round of rw/trw. The GFS is a bit more
progressive in shunting the precip east with zonal flow developing
versus the latest ECMWF where QPF is higher and slower to clear.
Splitting the difference and staying close to previous forecast with
chance pops for now.

For temps, highs will be on a mostly upward trend from Tuesday into
the upcoming weekend. On Tuesday 60s lifting to 70s by Thursday,
then Friday and Saturday mid 70s to lower 80s. Slightly cooler air
for Sunday with mid 60s to mid 70s expected. Lows during this time
have 30s for Tuesday and Wednesday night 30s, giving way to 40s for
the remainder of the overnight periods.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1107 AM MDT Sun May 2 2021

VFR conditions currently at both terminals will degrade to MVFR
conditions later this afternoon as thunderstorms develop and move
thru the region. Ceilings will drop to BKN-OVC015-025. Visibility
in rw/trw ranging from 3-6sm. Winds north-northeast around
10-20kts thru 02z Monday then north 15-30kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...KMK
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, May 2, 4:45 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
445 PM MDT Sun May 2 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
445 PM MDT Sun May 2 2021 /545 PM CDT Sun May 2 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch is in effect until 7pm MDT for Kit
Carson, Cheyenne, and Yuma counties in Colorado. A Severe
Thunderstorm Watch is also in effect for southwest Nebraska and all
of northwest Kansas through 11pm MDT.

There is a risk of severe thunderstorms into this evening as storms
move off the Front Range of Colorado and continue across the Plains
of Nebraska and Kansas. Large hail and damaging wind are the primary
threats along with locally heavy rainfall that could lead to flash
flooding this evening. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A chance of showers with isolated thunderstorms will persist through
the day on Monday with showers diminishing Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 2, 4:39 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             HAIGLER                 40.01N 101.94W
05/02/2021  E0.70 INCH       DUNDY              NE   TRAINED SPOTTER

            NICKEL TO DIME SIZED HAIL.

&&

JN
Special weather statement, May 2, 4:46 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
446 PM MDT Sun May 2 2021

COZ091-KSZ001-002-013-014-027-028-041-042-022300-
Kit Carson County CO-Rawlins KS-Wichita KS-Wallace KS-Greeley KS-
Thomas KS-Logan KS-Sherman KS-Cheyenne KS-
446 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA AND WALLACE
COUNTIES IN WEST CENTRAL KANSAS...CHEYENNE AND NORTHWESTERN THOMAS
COUNTIES IN NORTHWESTERN KANSAS...NORTHWESTERN LOGAN AND NORTHERN
GREELEY COUNTIES IN WEST CENTRAL KANSAS...WESTERN RAWLINS AND SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 500 PM MDT/600 PM CDT/...

At 446 PM MDT/546 PM CDT/, trained weather spotters reported strong
thunderstorms along a line extending from 8 miles northeast of St.
Francis to 14 miles southeast of Cheyenne Wells. Movement was east at
25 mph.

Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust will be possible with these storms.

Visibility down to a quarter mile has been reported in the blowing
dust.

Locations impacted include...
Goodland, St. Francis, Sharon Springs, Brewster, Ruleton, Bird City
and Weskan.

This includes Interstate 70 in Kansas between mile markers 3 and 35.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT/800 PM
CDT/ for east central Colorado. A Severe Thunderstorm Watch also
remains in effect until 1100 PM MDT/midnight CDT/ for northwestern
and west central Kansas.

LAT...LON 3853 10205 3905 10205 3905 10211 4000 10177
      4000 10123 3846 10158
TIME...MOT...LOC 2246Z 287DEG 21KT 3988 10172 3869 10215

Lundquist
Special weather statement, May 2, 4:53 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
553 PM CDT Sun May 2 2021

KSZ001-002-022330-
Rawlins KS-Cheyenne KS-
553 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND NORTHWESTERN
RAWLINS COUNTIES IN NORTHWESTERN KANSAS UNTIL 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Bird City, or 12 miles northeast of St. Francis.
This storm was nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
St. Francis, Bird City, McDonald and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

LAT...LON 3983 10123 3957 10161 3957 10196 3983 10176
      4000 10152 4000 10113
TIME...MOT...LOC 2252Z 162DEG 0KT 3984 10158

Lundquist
Local storm report, May 2, 4:59 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
459 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     DUST STORM       9 N PECONIC             39.44N 102.13W
05/02/2021                   KIT CARSON         CO   PUBLIC

            TWITTER PICTURE OF BLOWING DUST REDUCING
            VISIBILITY OF HALF TO QUARTER MILE.

&&

TT
Local storm report, May 2, 5:00 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     1 S SAINT FRANCIS       39.76N 101.80W
05/02/2021  M51 MPH          CHEYENNE           KS   AWOS

&&

JN
Local storm report, May 2, 5:08 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     7 E CLARKVILLE          40.37N 102.49W
05/02/2021                   YUMA               CO   TRAINED SPOTTER

            POWERLINES DOWN AT INTERSECTION OF COUNTY
            RDS 55 AND T. TIME IS ESTIMATED.

&&

JN

The radar

The Goodland radar (KGLD), 25 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 2, 5:08 PM CST
Where
Cheyenne County, 11.35 mi S of St Francis Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
39.587, -101.769

A supercell thunderstorm produced pea to nickel sized hail.

Hail, Cheyenne

When
May 2, 5:10 PM CST
Where
Cheyenne County, 6.48 mi N of Bird City
Measured
1 in hail
Reported by
Social Media
Coordinates
39.843, -101.541

Thunderstorm Wind, Sherman

When
May 2, 4:15 PM MST
Where
Sherman County, 1.45 mi WNW of Edson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.339, -101.575

Outflow from thunderstorms moving across northwest Kansas produced an estimated 65 mph wind gust with blowing dust reducing visibility to near zero.

Hail, Thomas

When
May 2, 5:20 PM CST
Where
Thomas County, 0.48 mi ESE of Brewster
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.367, -101.372

A supercell thunderstorm produced dime to quarter sized hail.

Thunderstorm Wind, Cheyenne

When
May 2, 5:21 PM CST
Where
Cheyenne County, 11.26 mi SSW of Bird City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.572, -101.583

As a linear cluster of storm moved along the Cheyenne/Sherman county line, an estimated 60 mph wind gust occurred with the outflow. These strong gusts also produced blowing dust with visibility reduced to near zero.

Thunderstorm Wind, Thomas

When
May 2, 5:35 PM CST
Where
Thomas County, 2.3 mi SSE of Brewster
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.337, -101.371

A linear cluster of storms moved into western Thomas County, producing strong winds estimated near 70 and blowing dust with near zero visibility.

Hail, Rawlins

When
May 2, 5:43 PM CST
Where
Rawlins County, 2.61 mi NW of Ludell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -101.000

A linear cluster of storms produced pea to quarter sized hail. Heavy rain and wind gusts estimated at 40-50 mph were also reported.

Hail, Rawlins

When
May 2, 5:45 PM CST
Where
Rawlins County, 2.1 mi ENE of Blakeman
Measured
0.75 in hail
Reported by
Public
Coordinates
39.829, -101.082

A linear cluster of storms produced pea to penny sized hail with estimated wind gusts up to 50 mph.

Thunderstorm Wind, Rawlins

When
May 2, 5:48 PM CST
Where
Rawlins County, 5.05 mi N of Blakeman
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.893, -101.126

A linear cluster of storms produced 60 mph wind gusts and pea sized hail.

Thunderstorm Wind, Decatur

When
May 2, 6:13 PM CST
Where
Decatur County, 0.05 mi N of Oberlin
Measured
47 kt (54 mph) measured gust
Crop damage
$10
Reported by
Trained Spotter
Coordinates
39.821, -100.520

As a linear cluster of storms moved into the city of Oberlin, wind gusts up to 54 mph occurred at the location. The strong winds produced blowing dust with visibility as low as one-quarter mile to a few hundred yards at times.

Thunderstorm Wind, Decatur

When
May 2, 6:30 PM CST
Where
Decatur County, 6.88 mi NE of Oberlin Muni Arpt
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.903, -100.441

Thunderstorm Wind, Logan

When
May 2, 6:35 PM CST
Where
Logan County, 2 mi ENE of Monument
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.111, -100.985

As a linear cluster of storms approached the town of Monument, estimated outflow wind gusts of 60 mph produced blowing dust with zero visibility.

Thunderstorm Wind, Logan

When
May 2, 6:41 PM CST
Where
Logan County, 0.45 mi S of Oakley Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.114, -100.819

AWOS station KOEL measured a wind gust of 60 mph associated with the outflow from a linear cluster of storms.

Hail, Norton

When
May 2, 6:45 PM CST to 7:00 PM CST
Where
Norton County, 4.81 mi S of Norton
Measured
0.75 in hail
Reported by
Public
Coordinates
39.761, -99.889

A linear cluster of storms moved across Norton County producing penny sized hail south of the city of Norton for a duration of fifteen minutes.

Thunderstorm Wind, Wichita

When
May 2, 6:51 PM CST
Where
Wichita County, 8.34 mi NNE of St Theresa
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
38.660, -101.367

Winds were estimated sustained at 30-40 mph with a gust of 60 mph along the southern edge of a line of storms across northwest Kansas.

Thunderstorm Wind, Decatur

When
May 2, 6:55 PM CST
Where
Decatur County, 0.41 mi W of Oberlin Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.830, -100.538

AWOS station KOIN measured a thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Norton

When
May 2, 6:59 PM CST
Where
Norton County, 0.78 mi NE of New Almelo
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
39.608, -100.110

Reported via Weather Underground, mesonet station KKSCLAYT3 measured a wind gust of 77 mph.

Thunderstorm Wind, Norton

When
May 2, 7:22 PM CST
Where
Norton County, 4.8 mi S of Norton
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
39.761, -99.889

A linear cluster moved across Norton County producing a 72 mph wind gust south of the city of Norton.

Thunderstorm Wind, Sheridan

When
May 2, 7:34 PM CST
Where
Sheridan County, 4.26 mi S of Selden
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.468, -100.571

Reported via Weather Underground, mesonet station KKSSELDE4 measured a wind gust of 66 mph.

Thunderstorm Wind, Norton

When
May 2, 7:35 PM CST
Where
Norton County, 0.66 mi N of Norton Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.859, -99.898

AWOS station KNRN measured a wind gust of 59 mph.

Thunderstorm Wind, Graham

When
May 2, 7:39 PM CST
Where
Graham County, 3.44 mi WNW of Nicodemus
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.421, -99.679

Reported via Weather Underground, mesonet station KKSBOGUE1 measured a wind gust of 80 mph.

Thunderstorm Wind, Graham

When
May 2, 7:45 PM CST
Where
Graham County, 0.4 mi S of (Hlc)hill City Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.374, -99.830

ASOS station KHLC measured a wind gust of 64 mph.

Thunderstorm Wind, Norton

When
May 2, 7:49 PM CST
Where
Norton County, 0.69 mi N of Almena
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.890, -99.700

Reported via Weather Underground, mesonet station KKSALMEN2 measured a 58 mph wind gust.

Thunderstorm Wind, Graham

When
May 2, 8:15 PM CST
Where
Graham County, 0.4 mi S of (Hlc)hill City Muni
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.374, -99.830

ASOS station KHLC measured a wind gust of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952984, 952987, 952990, 952985, 952989, 952994, 952988, 952993, 952991, 952996, 952995, 952998, 952999, 953100, 953098, 953099, 953101, 953102, 953103, 953104, 953105, 953106, 953107, 953108.